Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 50, NWS Austin/San Antonio, TX

March 31, 2013Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 31, 2013, 9:00 PM CDT for Maverick County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2013, 9:00 PM CDT (02:00 UTC)
Expired
Mar 31, 2013, 10:00 PM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 60 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 9:05 PM CDTHAIL 1.751 E Quemado, TXGOLFBALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:17 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1264 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS54 KEWX 010200
SVREWX
TXC323-010300-
/O.NEW.KEWX.SV.W.0050.130401T0200Z-130401T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT SUN MAR 31 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAVERICK COUNTY...

* UNTIL 1000 PM CDT.

* AT 858 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR QUEMADO...AND MOVING SOUTH AT 25 MPH.  THIS 
  STORM WILL MOVE SOUTH ALONG THE RIO GRANDE AND HIGHWAY 277 TO 
  EAGLE PASS. 

* SOME LOCATIONS IN THE WARNING INCLUDE NORMANDY...PALOMA...EAGLE
  PASS...ROSITA NORTH AND ROSITA SOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2858 10041 2867 10052 2874 10052 2877 10055
      2881 10055 2883 10059 2888 10061 2891 10065
      2906 10068 2907 10051 2856 10023 2855 10042
TIME...MOT...LOC 0159Z 341DEG 20KT 2895 10058

$$
1 follow-up statement
799 
WWUS54 KEWX 010229
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
929 PM CDT SUN MAR 31 2013

TXC323-010239-
/O.CAN.KEWX.SV.W.0050.000000T0000Z-130401T0300Z/
MAVERICK TX-
929 PM CDT SUN MAR 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY IS
CANCELLED...

THE STORM IS RAPIDLY WEAKENING AND IS NOW BELOW SEVERE LEVELS. 

LAT...LON 2858 10041 2867 10052 2874 10052 2877 10055
      2881 10055 2883 10059 2888 10061 2891 10065
      2906 10068 2907 10051 2856 10023 2855 10042
TIME...MOT...LOC 0229Z 341DEG 20KT 2879 10052

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:41 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 31, 6:41 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 PM CDT SUN MAR 31 2013

.DISCUSSION...
SEE AVIATION FOR THE 00Z TAF DISCUSSION.

&&

.AVIATION...
CONVECTION CONTINUES TO FIRE ON A WEST TO EAST OUTFLOW BOUNDARY
THAT IS SINKING SOUTHWARD. CONVECTION IS EXPECTED TO BE SOUTH OF
THE KSAT...KSSF AND KDRT TERMINALS BY 01Z. VFR CONDITIONS WILL
PREVAIL THIS EVENING WITH MVFR CIGS REFORMING AFTER 06Z...LOWERING
TO IFR BY 10Z. CONDITIONS WILL IMPROVE TO MVFR BY 15Z...VFR BY
18Z. SFC WINDS THIS EVENING NE AT 5 TO 10 KTS VEERING TO THE E AND
SE OVERNIGHT...SE 5 TO 10 KTS MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SUN MAR 31 2013/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
THE INTERACTION OF A FRONTAL BOUNDARY AT THE SURFACE...WEAK UPPER
SHORT-WAVE TROUGH...AND A WARM/MOIST AIRMASS IN THE BOUNDARY LAYER
HAS ENABLED CONVECTION TO DEVELOP ACROSS THE HILL COUNTRY AND
NORTHEASTERN PORTIONS OF SOUTH CENTRAL TEXAS. THIS ACTIVITY WILL
CONTINUE INTO THE EVENING HOURS...WITH ADDITIONAL DEVELOPMENT
EXPECTED PARTICULARLY ALONG OUTFLOW BOUNDARIES. CAPE VALUES
APPROACHING 2500-3000 J/KG AHEAD OF THE FRONT AND MID-LEVEL WNW-
RLY FLOW OF ABOUT 40 KTS CONTINUE TO SUGGEST THE POTENTIAL FOR ANY
OF THE THUNDERSTORMS TO REACH STRONG TO SEVERE LEVELS. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREATS. CONVECTIVE ACTIVITY
WILL DECREASE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

THE FRONTAL BOUNDARY WILL LIFT NORTHWARD OVERNIGHT AS A WARM
FRONT. THE QUICK RETURN OF WARM AIR ADVECTION WILL YIELD ANOTHER
MILD AND MUGGY MORNING. PATCHY FOG IS POSSIBLE IN THE EARLY
MORNING HOURS MAINLY ACROSS EASTERN PORTIONS OF THE REGION. WEAK
RIDGING WILL BUILD INTO THE REGION DURING THE DAY ENABLING SKIES
TO CLEAR AND TEMPERATURES TO WARM INTO THE MID-80S ACROSS MUCH OF
THE REGION AND INTO THE LOW 90S ALONG THE RIO GRANDE. AN UPPER
LEVEL LOW ACROSS NRN CA/NRN NV WILL DRIFT SOUTHEASTWARD AND ENHANCE
LOW-LEVEL MOISTURE ADVECTION ACROSS SOUTHERN TEXAS. THE INCREASING
MOISTURE AND APPROACH OF THE UPPER LOW WILL LEAD TO CHANCES FOR
RAIN BEGINNING TO INCREASE FROM THE NORTHWEST MONDAY NIGHT.

LONG TERM (TUESDAY THROUGH SUNDAY)...
CHANCES FOR RAIN WILL INCREASE ON TUESDAY AS THE UPPER LOW CONTINUES
TO PUSH SOUTHEASTWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
OVERSPREAD THE REGION TUESDAY NIGHT AND LINGER INTO WEDNESDAY AS
THE LOW MOVES INTO THE TX/OK PANHANDLES. SHOWERS AND THUNDERSTORMS
WILL BEGIN TO DECREASE FROM THE WEST WEDNESDAY AFTERNOON AS DRIER
AIR FILTERS INTO THE REGION IN THE WAKE OF A COLD FRONT. GIVEN THE
DEEP MOISTURE IN THE BOUNDARY LAYER AND THE PROLONGED PERIOD OF
GOOD CHANCES FOR RAIN...RAINFALL TOTALS FOR LATE MONDAY NIGHT
THROUGH WEDNESDAY WILL AVERAGE NEAR ONE HALF OF AN INCH ALONG THE
RIO GRANDE...1-1.5" ACROSS CENTRAL PORTIONS OF THE REGION...AND
APPROACHING 2 INCHES ACROSS EASTERN PARTS OF THE CWA. MOST AREAS
WILL WELCOME THE MUCH-NEEDED RAIN...BUT THERE IS THE POTENTIAL FOR
SOME OF THE THUNDERSTORMS TO PRODUCE HEAVY DOWNPOURS...WHICH MAY
CAUSE MINOR PROBLEMS ESPECIALLY ACROSS URBANIZED AREAS.

TEMPERATURES ON TUESDAY AND WEDNESDAY WILL BE INFLUENCED BY RAIN-
COOLING EFFECTS...BUT OTHERWISE ANTICIPATE HIGHS TO BE NEAR 80 ON
TUESDAY AND IN THE UPPER 60S TO LOW 70S ON WEDNESDAY. NORTHERLY
WINDS AND COLD AIR ADVECTION IN THE WAKE OF THE FROPA ON WEDNESDAY
WILL RESULT IN LOWS IN THE MID 40S TO LOW 50S THURSDAY MORNING.
CONTINUING WEAK CAA AND HIGH PRESSURE BUILDING INTO THE REGION
WILL KEEP HIGHS ON THURSDAY IN THE UPPER 60S ACROSS NERN PORTIONS
OF THE CWA TO THE MID/UPPER 70S ALONG THE RIO GRANDE. A WARMING
TREND IS EXPECTED THROUGH THE REMAINDER OF THE FORECAST PERIOD AS
ONSHORE FLOW RETURNS TO THE BOUNDARY LAYER AND WESTERLY FLOW
PREVAILS ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  86  64  80  60 /  30  10  30  50  80
AUSTIN BERGSTROM INTL AIRPORT  60  85  63  79  59 /  40  -   30  50  80
NEW BRAUNFELS MUNI AIRPORT     62  86  64  80  59 /  40  -   30  50  80
BURNET MUNI AIRPORT            60  83  62  77  57 /  20  10  30  50  80
DEL RIO INTL AIRPORT           66  90  67  84  61 /  20  10  30  60  60
GEORGETOWN MUNI AIRPORT        61  82  63  77  57 /  30  10  30  50  80
HONDO MUNI AIRPORT             65  88  64  83  59 /  30  10  30  60  70
SAN MARCOS MUNI AIRPORT        61  85  64  79  60 /  40  -   30  50  80
LA GRANGE - FAYETTE REGIONAL   62  84  63  80  61 /  40  -   20  50  80
SAN ANTONIO INTL AIRPORT       64  85  65  80  61 /  30  -   30  50  80
STINSON MUNI AIRPORT           64  86  63  81  61 /  30  -   30  50  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Mar 31, 4:10 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT SUN MAR 31 2013

TXZ171>173-183>194-202>209-217>225-228-011200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
410 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH
CENTRAL TEXAS THROUGH THIS EVENING. A WEAK COLD FRONT STALLING
ACROSS THE REGION WILL PROVIDE SUPPORT FOR SHOWERS AND THUNDERSTORMS
TO CONTINUE TO DEVELOP LATE THIS AFTERNOON AND INTO THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY WEATHER THREATS. THE
STRONGEST STORM ACTIVITY IS EXPECTED BEFORE 10 PM CDT. SHOWERS AND
THUNDERSTORMS WILL DECREASE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ON TUESDAY INTO WEDNESDAY...A FEW STRONG THUNDERSTORMS AND LOCALLY
HEAVY DOWNPOURS UP TO 2 INCHES ARE POSSIBLE WHEN AN UPPER LEVEL
DISTURBANCE INTERACTS WITH A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Mar 31, 7:12 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 ESE CASTLE HILLS      29.52N  98.50W
03/31/2013  E1.00 INCH       BEXAR              TX   COCORAHS

&&

EVENT NUMBER EWX1300187

JPB
Local storm report, Mar 31, 7:20 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             25 N DEL RIO            29.74N 100.90W
03/31/2013  M0.75 INCH       VAL VERDE          TX   OTHER FEDERAL

&&

EVENT NUMBER EWX1300188

JPB
Local storm report, Mar 31, 7:29 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             8 NNW DEL RIO           29.48N 100.94W
03/31/2013  M0.25 INCH       VAL VERDE          TX   COCORAHS

&&

EVENT NUMBER EWX1300189

JPB
Local storm report, Mar 31, 7:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             8 NNW DEL RIO           29.48N 100.94W
03/31/2013  M1.00 INCH       VAL VERDE          TX   COCORAHS

&&

EVENT NUMBER EWX1300190

JPB
Local storm report, Mar 31, 8:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             7 SSE LAUGHLIN AFB      29.25N 100.75W
03/31/2013  E1.75 INCH       KINNEY             TX   OTHER FEDERAL

            BORDER PATROL REPORTED HAIL ON US277 AT SYCAMORE CK.

&&

EVENT NUMBER EWX1300191

JPB
Special weather statement, Mar 31, 8:33 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 PM CDT SUN MAR 31 2013

TXZ183-010200-
VAL VERDE-
833 PM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN VAL VERDE COUNTY
UNTIL 900 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DEL RIO...MOVING SOUTHEAST AT 25
MPH. THIS STORM WILL MOVE SOUTHEAST ALONG THE RIO GRANDE RIVER.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN VAL VERDE COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2935 10086 2930 10078 2927 10075 2925 10077
      2924 10081 2928 10089 2932 10092
TIME...MOT...LOC 0132Z 313DEG 21KT 2929 10087

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:03 PM CDTSevere Thunderstorm WarningEWXLavaca42 min
Mar 31, 7:13 PM CDTSevere Thunderstorm WarningEWXVal Verde62 min
Mar 31, 7:41 PM CDTSevere Thunderstorm WarningEWXDimmit64 min
Mar 31, 7:54 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Val Verde66 min
Mar 31, 8:33 PM CDTSpecial Weather StatementEWXKinney27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.